Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Albuquerque, NM

January 18, 2018

NWS Albuquerque, NM issued this red flag warning at Jan 18, 2018, 2:15 PM MST. It took effect at Jan 19, 2018, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2018, 2:15 PM MST (21:15 UTC)
In effect from
Jan 19, 2018, 12:00 PM MST
Expired
Jan 19, 2018, 6:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

585 
WWUS85 KABQ 182115
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
215 PM MST Thu Jan 18 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST FRIDAY ACROSS
THE EAST CENTRAL PLAINS DUE TO STRONG WIND...LOW HUMIDITY AND 
WELL ABOVE NORMAL TEMPERATURES...

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON ACROSS THE 
EAST CENTRAL AND NORTHEAST PLAINS DUE TO STRONG WIND...LOW 
HUMIDITY AND ABOVE NORMAL TEMPERATURES...

.Southwest to west winds are still expected to strengthen Friday
and Saturday afternoon in response to a storm system approaching
New Mexico from the west. High temperatures Friday afternoon will
warm to about 10 to 20 degrees above average over the East Central
Plains with moderate to high Haines and minimum humidities below 
15 percent. Southwest winds will increase and become widespread 
again Saturday with well above normal temperatures continuing, 
perhaps allowing for another round of critical fire weather 
conditions across the East Central and Northeast Plains.

NMZ108-191400-
/O.UPG.KABQ.FW.A.0001.180119T1900Z-180120T0100Z/
/O.NEW.KABQ.FW.W.0001.180119T1900Z-180120T0100Z/
/O.CON.KABQ.FW.A.0002.180120T1900Z-180121T0100Z/
East Central Plains-
215 PM MST Thu Jan 18 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST FRIDAY...
...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 6 PM MST Friday. The
Fire Weather Watch remains in effect for Saturday afternoon. 

* AREA AND TIMING...East Central Plains. Critical conditions will
  develop around midday then diminish around sunset Friday. 
  Critical conditions Saturday are possible throughout the 
  afternoon.
 
* 20 FOOT WINDS...Southwest to west 15 to 25 mph with gusts around
  35 mph Friday. Southwest winds 20 to 30 mph with gusts to 40 mph
  Saturday.

* RELATIVE HUMIDITY...10 to 15 percent Friday, and around 15 
  percent Saturday.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning on Friday.

&&

$$

NMZ104-191400-
/O.CON.KABQ.FW.A.0002.180120T1900Z-180121T0100Z/
Northeast Plains-
215 PM MST Thu Jan 18 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON...

* AREA AND TIMING...Northeast Plains. Critical conditions will 
  develop around midday then diminish around sunset. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...around 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

40
3 follow-up statements
775 
WWUS85 KABQ 190916
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
216 AM MST Fri Jan 19 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST TODAY ACROSS 
THE EAST CENTRAL PLAINS DUE TO STRONG WIND...LOW HUMIDITY AND WELL
ABOVE NORMAL TEMPERATURES...

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON ACROSS THE
EAST CENTRAL AND NORTHEAST PLAINS DUE TO STRONG WIND...LOW
HUMIDITY AND ABOVE NORMAL TEMPERATURES...

.Southwest to west winds are still expected to strengthen today 
and Saturday afternoon in response to a storm system approaching 
New Mexico from the west. High temperatures this afternoon will 
warm to about 10 to 20 degrees above average over the East Central
Plains with moderate to high Haines and minimum humidities below 
15 percent. Southwest winds will increase and become widespread 
again Saturday with well above normal temperatures continuing, 
perhaps allowing for another round of critical fire weather 
conditions across the East Central and Northeast Plains.

NMZ108-192200-
/O.CON.KABQ.FW.W.0001.180119T1900Z-180120T0100Z/
/O.CON.KABQ.FW.A.0002.180120T1900Z-180121T0100Z/
East Central Plains-
216 AM MST Fri Jan 19 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST
THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON...

* AREA AND TIMING...East Central Plains. Critical conditions will
  develop around midday then diminish around sunset today. 
  Critical conditions Saturday are possible throughout the 
  afternoon. 

* 20 FOOT WINDS...Southwest to west 15 to 25 mph with gusts around
  35 mph today. Southwest winds 20 to 30 mph with gusts to 40 mph
  Saturday. 

* RELATIVE HUMIDITY...10 to 15 percent today, and around 15 
  percent Saturday. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning today.

&&

$$

NMZ104-192200-
/O.CON.KABQ.FW.A.0002.180120T1900Z-180121T0100Z/
Northeast Plains-
216 AM MST Fri Jan 19 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON...

* AREA AND TIMING...Northeast Plains. Critical conditions will 
  develop around midday then diminish around sunset. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...around 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$
774 
WWUS85 KABQ 192134
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
234 PM MST Fri Jan 19 2018

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST TODAY ACROSS THE 
EAST CENTRAL PLAINS DUE TO STRONG WIND...LOW HUMIDITY AND WELL 
ABOVE NORMAL TEMPERATURES...

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON ACROSS THE
EAST CENTRAL AND NORTHEAST PLAINS DUE TO STRONG WIND...LOW
HUMIDITY AND ABOVE NORMAL TEMPERATURES...

.Southwest to west winds will continue to blow this afternoon and
expected to return Saturday afternoon in response to a storm 
system approaching New Mexico from the west. High temperatures 
this afternoon will be 10 to 20 degrees above average over the 
East Central Plains with moderate to high Haines and minimum 
humidities below 15 percent. Southwest winds will increase and 
become widespread again Saturday with above normal temperatures 
continuing, perhaps allowing for another round of critical fire 
weather conditions across the East Central and Northeast Plains.

NMZ108-200100-
/O.CON.KABQ.FW.W.0001.000000T0000Z-180120T0100Z/
/O.CON.KABQ.FW.A.0002.180120T1900Z-180121T0100Z/
East Central Plains-
234 PM MST Fri Jan 19 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON...

* AREA AND TIMING...East Central Plains. Critical conditions will
  continue this afternoon then diminish around sunset today.
  Critical conditions Saturday are possible throughout the
  afternoon. 

* 20 FOOT WINDS...Southwest to west 15 to 25 mph with gusts 
  around 35 mph today. Southwest winds 20 to 30 mph with gusts 
  to 40 mph Saturday. 

* RELATIVE HUMIDITY...10 to 15 percent today, and around 15 
  percent Saturday. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning today.

&&

$$

NMZ104-200100-
/O.CON.KABQ.FW.A.0002.180120T1900Z-180121T0100Z/
Northeast Plains-
234 PM MST Fri Jan 19 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON...

* AREA AND TIMING...Northeast Plains. Critical conditions will 
  develop around midday then diminish around sunset. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...around 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

40
021 
WWUS85 KABQ 200104
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
604 PM MST Fri Jan 19 2018

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON ACROSS THE 
EAST CENTRAL AND NORTHEAST PLAINS DUE TO STRONG WIND...LOW 
HUMIDITY AND AN UNSTABLE ATMOSPHERE...

.Southwest winds will increase and become widespread again 
Saturday with above normal temperatures continuing, perhaps 
allowing for another round of critical fire weather conditions 
across the East Central and Northeast Plains.

NMZ108-201400-
/O.EXP.KABQ.FW.W.0001.000000T0000Z-180120T0100Z/
/O.CON.KABQ.FW.A.0002.180120T1900Z-180121T0100Z/
East Central Plains-
604 PM MST Fri Jan 19 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON...
...RED FLAG WARNING HAS EXPIRED...

* AREA AND TIMING...East Central Plains. Critical conditions are
  possible Saturday throughout the afternoon. 

* 20 FOOT WINDS...Southwest winds 20 to 30 mph with gusts to 40 
  mph Saturday afternoon. 

* RELATIVE HUMIDITY...Around 15 percent Saturday. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

NMZ104-201400-
/O.CON.KABQ.FW.A.0002.180120T1900Z-180121T0100Z/
Northeast Plains-
604 PM MST Fri Jan 19 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON...

* AREA AND TIMING...Northeast Plains. Critical conditions will 
  develop around midday then diminish around sunset. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Around 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jan 18, 10:41 AM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Jan 18, 10:41 AM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1041 AM MST Thu Jan 18 2018

.AVIATION...
18Z TAF CYCLE
VFR conditions will prevail through the TAF period with generally
light winds. KSAF will have moderate drainage winds again late
tonight through most of Friday morning. High SCT-BKN deck will
move from north to south through the forecast period.

40

&&

.PREV DISCUSSION...337 AM MST Thu Jan 18 2018...
.SYNOPSIS...
Another cold morning today will give way to a strong warming trend
this afternoon under sunny skies. Tonight will be cold once again
but not nearly as cold as the past two days. Temperatures will warm
even more Friday with near record highs expected across northeastern
New Mexico. Widespread windy conditions are on the way on Saturday
ahead of the next storm system. Temperatures will remain warm across
the east but cool down across the west where rain and high terrain
snow spreads into the area. A potent cold front will then race east
across the state Saturday evening and turn rain to snow in all areas.
There is potential for a few inches of snowfall in the high terrain.
This system will linger over northeast New Mexico Sunday. Very cold
temperatures and windy conditions will persist Sunday and Monday.

&&

.DISCUSSION...
The latest model suite has come into better agreement with the
timing of a cold front that will rip through the state Saturday and
Saturday night. Guidance is also handling the precip forcing better
so confidence is increasing for the weekend storm system.

The upper level low that spun southward through NM Wednesday has
drifted southeast into the Big Bend tonight and pulled a large dry
airmass across NM in its wake. Water vapor imagery shows an upper
level ridge approaching from the west with abundant moisture
advecting onto the west coast. 700mb warm advection today will
provide a nice warming trend with a slight deepening of the lee
surface trough over eastern NM. Winds will increase tonight across
the higher terrain as 700-500mb layer winds approach 30 kts.

Guidance has backed off on the strength of the surface low over
southeastern CO Friday and winds as a result are not as strong or
widespread. This decreased the amount of katabatic flow and thus
lowered near record temps a bit across northeastern NM. It will
still however be 15 to 25 degrees above normal. Temps Friday night
will be the warmest of the week as flow aloft continues to increase
and mid level moisture approaches from the west.

All eyes are on Saturday as guidance is coming into good agreement
with a sharp H5 trough axis approaching from northern AZ during the
afternoon. A potent Pacific front within the base of the trough axis
will arrive over western NM around 21Z along with a distinct band of
rain to snow. This activity shifts east toward the Rio Grande Valley
near 03Z with intensifying frontogenesis. This is actually starting
to look really good for rain to snow even into the ABQ metro, with a
2 to 5 hour burst of heavy snow for the central mt chain, including
the Sandia/Manzanos. Will try not to get too excited as this season
has been disappointment after disappointment. WPC QPF and snowfall
amounts are in the 3 to 8" range for the northern mts thru Sunday
morning. Winds will also be strong both ahead of and behind this
system, especially for eastern NM.

Very cold temperatures then follow in the wake of the upper trough
as it intensifies rapidly over the plains Saturday night. 700mb
temps fall to -12C with bitter cold wind chills Sunday and Monday.
This elevates the potential for a flash freeze scenario in any areas
where precip falls Saturday evening.

Guyer

&&

.FIRE WEATHER...
Near record warmth and downsloping winds will allow for elevated
fire weather conditions Friday afternoon across east central NM, and
likely again Saturday afternoon.

The weak upper level low that moved over southern NM Wednesday has
moved into the Texas Big Bend area this morning. Today will see
temperatures trending up with a shortwave ridge building in from the
AZ. The ridge begins to break down Friday with a lee-side sfc trough
strengthening over the Raton Ridge area. This will create a decent
downsloping wind event along the I-40 corridor from Clines Corners
to the NM/TX border where winds will be 15-30mph. Highs across
eastern NM Friday will be 15-25 degrees above normal. This will
allow for elevated fire weather conditions Friday afternoon for east-
central NM.

A Pacific winter storm system begins to move into the region
Saturday with SW winds picking up to 20-30mph across the east. This
system's arrival into NM has slowed from recent forecasts and thus
has allowed Saturday highs to reach well above normal. With the
above normal temperatures persisting, more widespread increased SW
winds, and the current drought conditions, another round of elevated
fire weather conditions across eastern-central and northeastern NM
is likely Saturday afternoon.

The Pacific winter storm system will bring in northern mtn snow and
valley rain Saturday, transitioning to more widespread snow Sunday
morning. Temperatures will be bitter cold Sunday for all of NM. Wind
chills in the single digits and teens Sunday morning will be a major
factor for those outside. Temperatures do warm a bit for early next
week, with dry conditions across NM persisting. Vent rates do
increase with the approach of the Pacific front Fri-Sun, decreasing
to poor again early next week.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Friday afternoon for the following zones...
NMZ108.

Fire Weather Watch Saturday afternoon for the following zones...
NMZ104-108.

&&
Hazardous weather outlook, Jan 18, 4:00 AM MST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
400 AM MST Thu Jan 18 2018

NMZ501>540-191100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
400 AM MST Thu Jan 18 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A low pressure system approaching from Arizona Saturday will spread
southwest winds of 20 to 30 mph with gust up to 45 mph across much of
New Mexico. Rain and high terrain snow will develop over western New
Mexico during the afternoon as a potent cold front moves in from the
west. Rain will change to snow in all areas behind the front through
Saturday evening. There is potential for several inches of snow in
the high terrain by Sunday morning with light accumulations possible
in valley floors Saturday night. This system has the potential to
produce a flash freeze on road surfaces as dramatically colder air
moves into the area Saturday evening. Snow may linger over the far
northeast plains on Sunday. Windy conditions with bitter cold wind
chills will continue Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 2:32 AM MSTFire Weather WatchABQHarding, San Miguel, Union49 hr

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.